Connecticut, 2013

Damaging Wind in Connecticut, June 24, 2013

June 24, 2013 · NWS OKX · 1 event in 1 county or zone

The combination of a trough of low pressure stalled over the region and a passing upper level disturbance triggered an isolated severe thunderstorm in New Haven County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The combination of a trough of low pressure stalled over the region and a passing upper level disturbance triggered an isolated severe thunderstorm in New Haven County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 24, 5:30 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 24, 5:30 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
630 PM EDT MON JUN 24 2013

.SYNOPSIS...
THE REGION REMAINS ON THE WEST PERIPHERY OF THE BERMUDA HIGH PRES
THROUGH TUESDAY. A FRONT STALLS OVER THE AREA MID WEEK...WHILE
ANOTHER FRONTAL SYSTEM WILL APPROACH FROM THE WEST ON
THURSDAY...AND MOVE VERY SLOWLY ACROSS THE AREA FROM FRIDAY
THROUGH MONDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WATER VAPOR IMAGERY CONTINUES TO INDICATE A STRONG MID LEVEL
SHORTWAVE PROGRESSING EASTWARD INTO THE REGION...WITH SCATTERED
CONVECTION ALONG IT.

THE MAIN THREAT IS AN ORGANIZING LINE OF CONVECTION OVER NW
CT/LOWER HUDSON VALLEY WHICH IS HEADING INTO A MODERATELY UNSTABLE
ENVIRONMENT. IT WILL SLIDE E/SE THIS EVENING. AS COLD POOL
DEVELOPS...THIS WILL HAVE POTENTIAL TO BRING STRONG TO MARGINALLY
SEVERE WIND GUSTS IN TO THE LOWER HUDSON VALLEY AND SOUTHERN CT.
APPEARS THE LINE MAY REMAIN JUST N OF NYC...BUT WILL BE CLOSE.
LINE ACROSS WESTERN NJ IS WEAKER AND HEADING INTO A MARGINALLY
UNSTABLE ENVIRONMENT.

HEAVY RAIN WITH ANY OF THESE THUNDERSTORMS...COULD RESULTING IN
MINOR FLOODING OF ANY URBAN AND POOR DRAINAGE AREAS.

OVERALL THINKING IS ONCE WE LOSE THE DAYTIME HEATING...THE STORMS
THREAT SHOULD DISSIPATE. CONDITIONS SHOULD THEN BE DRY THE REST OF
THE NIGHT...WITH PATCHY TO AREAS OF FOG POSSIBLE AFTER MIDNIGHT AS
THE LOWER LEVELS REMAIN FAIRLY MOIST WITH THE PERSISTENT
SOUTHWESTERLY FLOW.

THE SW FLOW KEEPS WARM TEMPS IN THE AREA AS WELL...WITH TEMPS
EXPECTED TO REMAIN AROUND 5 DEGREES WARMER THAN NORMAL.

AN AIR QUALITY ALERT REMAINS IN EFFECT FOR PORTIONS OF THE TRI
STATE AREA THROUGH 11 PM TONIGHT.

RIP CURRENTS...MODERATE RISK FOR RIPS ALONG ATLANTIC OCEAN SHORES
THROUGH THIS EVENING.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A COUPLE MORE WARM AND HUMID DAYS IN STORE FOR THE TRI STATE. THE
BERMUDA HIGH REMAINS IN PLACE THROUGH TUESDAY...KEEPING THE REGION
ON THE WESTERN SIDE AND UNDER A SOUTHWESTERLY FLOW...USHERING IN
WARM AND MOIST AIR. A SURFACE TROUGH SETTING UP BY THE
AFTERNOON...MAINLY OVER THE INTERIOR REGION...COMBINED WITH
MULTIPLE SHORTWAVES MOVING THROUGH WILL BRING ANOTHER CHANCE FOR
SCATTERED SHOWERS AND THUNDERSTORMS TUES AFTN. HOWEVER...THE MAIN
UPPER LEVEL ENERGY IS EXPECTED TO REMAIN NORTH OF THE
REGION...WHICH SHOULD KEEP ANY SEVERE WEATHER OUT OF THE CWA...AND
MORE OVER NORTHERN NEW ENGLAND. DAY TIME HEATING PUSHING TEMPS
INTO THE UPPER 80S...TO LOWER 90S ONCE AGAIN WILL PRODUCE PLENTY
OF INSTABILITY TO FIRE UP ACTIVITY MAINLY IN THE AFTN AND
EVENING. WILL CONTINUE THE HEAT ADVISORY FOR THE NYC COUNTIES AS
WELL TO ACCOUNT FOR THE POSSIBILITY OF HEAT INDICES REACHING 95
FOR A PERIOD OF TIME TOMORROW AFTN. THE THREAT FOR CONVECTION WILL
DIMINISH SLIGHTLY TOMORROW NIGHT WITH THE LOSS OF DAY TIME
HEATING.

BY WED...THE HIGH BEGINS TO RETREAT OUT OF THE AREA AS A TROUGH/WEAK
COLD FRONT APPROACHES FROM THE NORTH...STALLS OVER THE AREA...AND
THEN BEGINS TO LIFT BACK TO THE NORTH BY THURSDAY. THIS...COMBINED
WITH MORE SHORTWAVES WILL KEEP THE CHC FOR SHOWERS AND
THUNDERSTORMS IN THE FORECAST THROUGH WED NIGHT. THE SOUTHWESTERLY
FLOW KEEPS WARM TEMPS IN THE REGION...AND HEAT INDICES WILL NEED
TO BE MONITORED WITH THE HEAT ADVISORY POSSIBLY NEEDING TO BE
EXTENDED INTO WED FOR NYC WITH ISO AREAS CURRENTLY SHOWING TO HIT
95 FOR A SHORT PERIOD WED AFTN. THE TEMPS WILL BE DEPENDENT UPON
THE EXTENT OF ANY DEVELOPING PCPN/CONVECTION.

AN AIR QUALITY ALERT IS IN EFFECT FOR ALL AREAS EXCEPT ORANGE AND
PUTNAM COUNTY FOR TUESDAY FROM 11 AM UNTIL 11 PM.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A BLOCKING PATTERN WILL BECOME ESTABLISHED OVER NORTH AMERICA AS A
STRONG UPPER RIDGE BUILDS OVER THE WESTERN STATES...WITH ANOTHER
HIGH AMPLITUDE UPPER RIDGE BUILDING OVER THE WESTERN ATLANTIC.
THIS WILL CAUSE AMPLIFICATION OF TROUGHING OVER THE EASTERN
STATES...EVENTUALLY CUTTING OFF OFF OVER THE GREAT LAKES
THIS WEEKEND.

A FRONTAL SYSTEM APPROACHING FROM THE WEST IN ASSOCIATION WITH THIS
TROUGH WILL APPROACH ON THU. AS THE BLOCKING PATTERN BECOMES BETTER
ESTABLISHED...THE FRONT WILL BECOME ALIGNED WITH THE FLOW ALOFT
RESULTING IN A VERY SLOW MOVEMENT INTO THE AREA FROM FRIDAY THROUGH
SUNDAY...RESULTING IN AN EXTENDED PERIOD OF UNSETTLED WX.
SCT TO NUMEROUS MAINLY AFTERNOON/EVENING TSTMS WILL HAVE POTENTIAL
TO CAUSE FLASH FLOODING AND POSSIBLE SEVERE WX. SEE HYDROLOGY
SECTION FOR FURTHER DETAILS.

HIGH TEMPS ON THU SHOULD BE A FEW DEGREES ABOVE AVG...PUSHING 90 IN
URBAN NE NJ. OTHERWISE...TEMPS FOR THE REMAINDER OF THE WEEK INTO
EARLY NEXT WEEK WILL REMAIN NEAR AVG DURING THE DAY AND SLIGHTLY
ABOVE AVG AT NIGHT.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
A WEAK TROUGH OF LOW PRESSURE WILL MOVE EAST OF THE AREA EARLY TONIGHT
FOLLOWED BY ANOTHER TROUGH OF LOW PRESSURE FOR TUESDAY EVENING.

MAIN CONCERN IS A LINE OF CONVECTION OVER WESTERN NJ AND ANOTHER
OVER NW CT/LOWER HUDSON VALLEY...WHICH WILL SLIDE E/SE THROUGH THE
WESTERN TERMINALS THIS EVENING WHILE GRADUALLY WEAKENING. STRONG
WIND GUSTS AND HEAVY DOWNPOURS WILL BE MAIN THREAT. BRIEF IFR
CIGS AND VSBY ARE POSSIBLE WITH TSTMS.

TSTM ACTIVITY SHOULD DISSIPATE AFT 01Z.

MVFR PATCHY FOG IS LIKELY 06Z-14Z AT COASTAL TERMINALS AND WHERE
RAIN OCCURRED TODAY.

TUESDAY...SEA BREEZES ARE FORECAST TO RE-DEVELOP BY 17Z AT KJFK
WITH WINDS NEAR 190 DEGS AT 15-20 KT. SCT TSTMS ARE POSSIBLE TUE
AFTN AND EVE.

   NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: W WINDS VARIABLE IN AND AROUND TSTMS. MOST
LIKELY TIMING OF CONVECTION IS 00Z TO 01Z...IF IT HOLDS TOGETHER.

KLGA FCSTER COMMENTS: W WINDS VARIABLE IN AND AROUND TSTMS. MOST
LIKELY TIMING OF CONVECTION IS 00Z TO 01Z...IF IT HOLDS TOGETHER.

KEWR FCSTER COMMENTS: W WINDS VARIABLE IN AND AROUND TSTMS. MOST
LIKELY TIMING OF CONVECTION IS 23Z TO 01Z.

KTEB FCSTER COMMENTS: W WINDS VARIABLE IN AND AROUND TSTMS. MOST
LIKELY TIMING OF CONVECTION IS 23Z TO 01Z. MVFR
FOG POSSIBLE 06Z-14Z.

KHPN FCSTER COMMENTS: NW WINDS VARIABLE IN AND AROUND TSTMS. MOST
LIKELY TIMING OF CONVECTION IS 23Z TO 01Z.

KISP FCSTER COMMENTS: LOW PROBABILITY FOR CONVECTION THIS EVENING.

.OUTLOOK FOR 18Z TUESDAY THROUGH FRI...
.TUESDAY...SCT TSRA...HIGHEST N/W OF NYC TERMINALS.
.TUESDAY NIGHT...MVFR OR LOWER POSSIBLE IN FOG/STRATUS.
.WEDNESDAY...SCT TSRA...HIGHEST N/W OF NYC TERMINALS.
.WEDNESDAY NIGHT...LINGERING TSTMS FOR EASTERN TERMINALS...OTHERWISE
CHANCE FOR THUNDERSTORMS LOWERING.
.THURSDAY-FRIDAY...CHANCE OF THUNDERSTORMS...HIGHEST FRIDAY FROM
NEW YORK CITY NORTH AND WEST.

&&

.MARINE...
GENERALLY SUB-SCA CONDITIONS THROUGH TONIGHT. BRIEF GUSTS UP TO 25
KTS ARE POSSIBLE OVER THE WESTERN OCEAN ZONES LATE THIS AFTN...THOUGH
WINDS WILL DIMINISH THIS EVENING.

SW WINDS CONTINUE THRU TUE. SEAS BUILD TO AROUND 4 FT THRU WED.
POSSIBLE 5 FT SEAS ON THE OCEAN WATERS BY WED WITH THE PERSISTENT
SOUTHWESTERLY FLOW BUILDING UP THE SEAS. WINDS EXPECTED TO REMAIN
LESS THAN 25 KTS DURING THIS TIME.

STRENGTHENING S-SW FLOW AHEAD OF A SLOW MOVING FRONTAL SYSTEM MAY
BRING ABOUT SCA CONDITIONS ON THE OCEAN THIS WEEKEND.
MAINLY AFTERNOON/EVENING TSTMS WILL ALSO PRESENT A HAZARD FROM THU
INTO THE WEEKEND.

&&

.HYDROLOGY...
ANY TSTMS THAT DEVELOP THIS EVENING THROUGH WED WILL BE CAPABLE OF
PRODUCING LOCALLY HVY RAIN AND MINOR FLOODING. STORM MOTION TODAY
WILL BE SEWD AT AROUND 15 MPH...WITH STORM MOTION ON TUE SEWD AT
AROUND 10 MPH.

A SLOW MOVING FRONTAL SYSTEM ALIGNED WITH DEEP LAYER SW FLOW
ALOFT...IN TANDEM AN UNSTABLE ATMOSPHERE...VERY HIGH FREEZING LEVELS
AND PW INCREASING TO 2 INCHES...LOOKS TO PRESENT A FLASH FLOODING
THREAT FROM FRI THROUGH SUNDAY AND POSSIBLY INTO MON. WE WILL BEGIN
TO MENTION THIS IN THE HAZARDOUS WEATHER OUTLOOK.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HEAT ADVISORY UNTIL 6 PM EDT TUESDAY FOR NYZ072>075-176-178.
NJ...MARINE...NONE.

&&

SYNOPSIS...GOODMAN/SEARS
NEAR TERM...SEARS
SHORT TERM...SEARS
LONG TERM...GOODMAN
AVIATION...
MARINE...GOODMAN/SEARS
HYDROLOGY...GOODMAN/SEARS
Hazardous weather outlook, Jun 24, 3:38 PM EST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
438 PM EDT MON JUN 24 2013

NYZ080-081-179-251000-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-SOUTHERN NASSAU-
438 PM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY
THIS EVENING. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE...WITH THE MAIN THREATS BEING DAMAGING WINDS...SMALL
HAIL...AND HEAVY RAIN LEADING TO LOCALIZED FLOODING OF URBAN
AREAS.

THERE IS A MODERATE RISK FOR RIP CURRENTS AT THE OCEAN BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLOW MOVING FRONTAL SYSTEM LATE IN THE WEEK THROUGH THE WEEKEND
WILL BRING THE NEXT CHANCE FOR SEVERE WEATHER. THERE IS AN
INCREASING CHANCE THAT SOME OF THE STORMS DEVELOPING ALONG THIS
SYSTEM WILL PRODUCE DAMAGING WINDS AND HAIL. IN ADDITION...THERE
IS A CHANCE FOR FLASH FLOODING WITH PLENTY OF MOISTURE IN THE
ATMOSPHERE...AND POSSIBLE SLOWING MOVING STORMS.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE OCEAN BEACHES TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-178-251000-
KINGS (BROOKLYN)-SOUTHERN QUEENS-
438 PM EDT MON JUN 24 2013

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY
THIS EVENING. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE...WITH THE MAIN THREATS BEING DAMAGING WINDS...SMALL
HAIL...AND HEAVY RAIN LEADING TO LOCALIZED FLOODING OF URBAN
AREAS.

IN ADDITION...THERE IS A MODERATE RISK FOR RIP CURRENTS AT THE
OCEAN BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A SLOW MOVING FRONTAL SYSTEM LATE IN THE WEEK THROUGH THE WEEKEND
WILL BRING THE NEXT CHANCE FOR SEVERE WEATHER. THERE IS AN
INCREASING CHANCE THAT SOME OF THE STORMS DEVELOPING ALONG THIS
SYSTEM WILL PRODUCE DAMAGING WINDS AND HAIL. IN ADDITION...THERE
IS A CHANCE FOR FLASH FLOODING WITH PLENTY OF MOISTURE IN THE
ATMOSPHERE...AND POSSIBLE SLOWING MOVING STORMS.

THERE IS A MODERATE RISK FOR RIP CURRENTS AT THE OCEAN BEACHES
TODAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>071-078-079-177-251000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-NORTHERN NASSAU-
438 PM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY
THIS EVENING. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE...WITH THE MAIN THREATS BEING DAMAGING WINDS...SMALL
HAIL...AND HEAVY RAIN LEADING TO LOCALIZED FLOODING OF URBAN
AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLOW MOVING FRONTAL SYSTEM LATE IN THE WEEK THROUGH THE WEEKEND
WILL BRING THE NEXT CHANCE FOR SEVERE WEATHER. THERE IS AN
INCREASING CHANCE THAT SOME OF THE STORMS DEVELOPING ALONG THIS
SYSTEM WILL PRODUCE DAMAGING WINDS AND HAIL. IN ADDITION...THERE
IS A CHANCE FOR FLASH FLOODING WITH PLENTY OF MOISTURE IN THE
ATMOSPHERE...AND POSSIBLE SLOWING MOVING STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ072>074-176-251000-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-NORTHERN QUEENS-
438 PM EDT MON JUN 24 2013

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY
THIS EVENING. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE...WITH THE MAIN THREATS BEING DAMAGING WINDS...SMALL
HAIL...AND HEAVY RAIN LEADING TO LOCALIZED FLOODING OF URBAN
AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A SLOW MOVING FRONTAL SYSTEM LATE IN THE WEEK THROUGH THE WEEKEND
WILL BRING THE NEXT CHANCE FOR SEVERE WEATHER. THERE IS AN
INCREASING CHANCE THAT SOME OF THE STORMS DEVELOPING ALONG THIS
SYSTEM WILL PRODUCE DAMAGING WINDS AND HAIL. IN ADDITION...THERE
IS A CHANCE FOR FLASH FLOODING WITH PLENTY OF MOISTURE IN THE
ATMOSPHERE...AND POSSIBLE SLOWING MOVING STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-370-251000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
WATERS FROM MONTAUK POINT NY TO SANDY HOOK NJ FROM 20 TO 40 NM-
438 PM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ATLANTIC COASTAL
WATERS...NEW YORK HARBOR...LONG ISLAND SOUND...AND THE LONG
ISLAND BAYS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY
THIS EVENING. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE...WITH THE MAIN THREATS BEING DAMAGING WINDS...SMALL
HAIL...AND FREQUENT LIGHTING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLOW MOVING FRONTAL SYSTEM LATE IN THE WEEK THROUGH THE WEEKEND
WILL BRING THE NEXT CHANCE FOR SEVERE WEATHER. THERE IS AN
INCREASING CHANCE THAT SOME OF THE STORMS DEVELOPING ALONG THIS
SYSTEM WILL PRODUCE DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jun 24, 4:10 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
510 PM EDT MON JUN 24 2013

NYZ067-242145-
ORANGE-
510 PM EDT MON JUN 24 2013

...RAPIDLY DEVELOPING THUNDERSTORM IN NORTHEASTERN ORANGE COUNTY...

AT 508 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM NEAR
NEWBURGH...MOVING EAST AT 15 MPH.

PEOPLE IN NORTHEASTERN ORANGE COUNTY...INCLUDING NEWBURGH AND
GARDNERTOWN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4159 7405 4159 7396 4159 7395 4157 7395
      4154 7398 4152 7399 4146 7399 4144 7398
      4143 7398 4147 7408 4160 7411 4161 7407

GOODMAN
Special weather statement, Jun 24, 4:31 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
531 PM EDT MON JUN 24 2013

NJZ004-006-104>108-NYZ072>075-176-178-250015-
EASTERN PASSAIC-HUDSON-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
SOUTHERN QUEENS-
531 PM EDT MON JUN 24 2013

...STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL APPROACH URBAN
NORTHEAST NEW JERSEY AND NEW YORK CITY EARLY THIS EVENING...

AT 530 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A CLUSTER
OF STRONG TO LOCALLY SEVERE THUNDERSTORMS MOVING EAST INTO WESTERN
NEW JERSEY...JUST SOUTH OF INTERSTATE 80 AND ALONG INTERSTATE 78.
THESE STORMS WILL ENTER URBAN NORTHEAST NEW JERSEY AFTER 630
PM...AND MOVE ACROSS NEW YORK CITY BETWEEN 7 PM AND 8 PM.
THESE STORMS MAY BE CAPABLE OF PRODUCING STRONG WINDS...HAIL...
HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.

PEOPLE IN THESE AREAS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

GOODMAN
Special weather statement, Jun 24, 4:44 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
544 PM EDT MON JUN 24 2013

CTZ005-242215-
NORTHERN FAIRFIELD-
544 PM EDT MON JUN 24 2013

...STRONG THUNDERSTORM WILL IMPACT EXTREME NORTHERN
FAIRFIELD COUNTY...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PAWLING...AND MOVING EAST AT 40 MPH.

THIS STORM WILL BE...
  NEAR SHERMAN BY 555 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH
PER HOUR...COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4166 7349 4163 7349 4153 7344 4152 7346
      4152 7353 4153 7353 4166 7353 4167 7351

GOODMAN
Special weather statement, Jun 24, 5:04 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
604 PM EDT MON JUN 24 2013

NYZ067-242300-
ORANGE-
604 PM EDT MON JUN 24 2013

...STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ORANGE COUNTY...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MILFORD...MOVING EAST AT
15 MPH.

THIS STORM WILL BE...
  NEAR UNIONVILLE BY 630 PM.
  NEAR FLORIDA BY 700 PM.

PEOPLE IN SOUTHWESTERN ORANGE COUNTY...INCLUDING UNIONVILLE...FLORIDA
AND WARWICK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4135 7469 4142 7429 4121 7425 4121 7439

GOODMAN
Special weather statement, Jun 24, 5:23 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
623 PM EDT MON JUN 24 2013

CTZ005-006-NYZ068-242330-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-PUTNAM-
623 PM EDT MON JUN 24 2013

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN FAIRFIELD...NORTHERN NEW
HAVEN AND PUTNAM COUNTIES...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAHNESTOCK STATE
PARK TO NEW MILFORD TO WATERBURY...OR ALONG A LINE EXTENDING FROM 8
MILES EAST OF BEACON TO NEW MILFORD TO WATERBURY...AND MOVING EAST AT
15 MPH.

THESE STORMS WILL BE...
  NEAR LAKE CARMEL BY 650 PM.
  NEAR WATERBURY BY 720 PM.
  NEAR MERIDEN BY 730 PM.

PEOPLE IN NORTHERN FAIRFIELD...NORTHERN NEW HAVEN AND PUTNAM
COUNTIES...INCLUDING FAHNESTOCK STATE PARK...LAKE CARMEL...
WATERBURY...MERIDEN AND SOUTHBURY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
IN ADDITION...VERY HEAVY RAIN COULD CAUSE PONDING OF WATER ON
ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4159 7293 4156 7294 4155 7286 4158 7283
      4158 7275 4148 7274 4146 7274 4140 7353
      4147 7396 4150 7393 4153 7354 4156 7353
      4157 7346 4150 7343 4152 7339 4148 7333
      4151 7332 4152 7317 4156 7316 4159 7303

GOODMAN

The radar

The Brookhaven radar (KOKX), 65 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Haven

When
June 24, 6:10 PM EST
Where
New Haven County, Wallingford
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.450, -72.830

A tree was reported down on wires in Wallingford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2013Every state in 2013This day in weather historyWarnings in Connecticut, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463623.